My personal experience with PEP
I thought it may be useful to let others know a little bit about PEP from personal experience.
In early March I received unprotected anal from a guy who I just met. This is regarded as an "extreme risk" and his HIV status is unknown. Even though he assured me that he was/is HIV negative, who is to actually know?
The next day I called my local sex clinic and told them my situation. I was planning on going in at the end of the week to get tested but they told me something about what is called "PEP". I never heard about it but they said that I should come in immediately and no later than 72 hours after exposure. So I went to the clinic after I did some quick research about it. I was concerned about the side effects (e.g. vomiting, diarrhoea, rashes etc) which I read about and I conveyed that to the doctor. She said I should not be that concerned about the side effects and I should balance the 28 days of taking pills against a lifetime of taking pills. While she said that there is no guarantee that PEP will work, my chances of getting HIV by taking PEP will be reduced.
After taking a blood test for HIV to see if I have HIV in the first place (there is no point in taking PEP if you have HIV) and tests for STDs, I received a week's supply of tablets free of charge (they are paid for by the clinic and therefore only prescribed to extreme or high risk patients). It involved taking one tablet twice a day every 12 hours and another tablet once a day so 3 in total. I started my first dose within 40 hours. I love to binge drink on weekends (it's a social thing for me) so I stopped drinking completely for more than a month.
During the first week, I felt tired, lost some apetite and developed a slight rash on the back of my arms. I went back to the clinic the week after. All my tests came back negative so I received another 3 weeks supply of PEP.
During the second week, my rashes became worse. They became more red and itchy and spread to my upper legs and genital area. However after a couple of days of that, they disappeared overnight.
Overall, my side effects were very mild. The tiredness and loss of apetite could have been due to my anxiety and not the PEP. The rash could have come from anywhere including my anxiety. Fortunately I felt fine most of the time. I did not experience any vomiting and I had diahorea once but that could have been caused by food and not PEP.
My main concern was ensuring that I took the medication properly. One of the tablets had to be taken every 12 hours. Often I would count the number of tablets left to ensure I have taken them properly.
This has certainly been a wake up call. Taking medication for a month is one thing. Taking them for a lifetime would be something else.
It has been 3 weeks since my last dose of PEP. I can go for a test in another 3 weeks. Not sure if I will. A part of me does not want to get tested at all. Some say we should not know too much. I don't know. And what adds to confusion is that the professionals say different things. The nurse was of the opinion that I should get tested one year after my exposure because of a possible delay in seroconversion due to the PEP. I told her that is ridiculous. I think the professionals err on the side of caution to protect themselves from any professional liability.
So there you have it! Be smart and play safe. My body may have tolerated PEP, but you may not be so lucky. I had to change my lifestyle around for a bit while taking PEP, something I don't want to do again.